Iowa, 2020

Drought in Iowa, August 25 to 31, 2020

August 25 to 31, 2020 · NWS FSD · 2 events in 2 counties and zones

Rainfall of 25 to 50 percent of normal during July and August with above normal temperatures led to the development of severe short-term drought conditions over much of northwest Iowa.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$3.8 million
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Rainfall of 25 to 50 percent of normal during July and August with above normal temperatures led to the development of severe short-term drought conditions over much of northwest Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 24, 9:37 PM CST, 2 hours 23 minutes earlier.

Area forecast discussion, Aug 24, 9:37 PM CST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1037 PM CDT Mon Aug 24 2020

.SHORT TERM...(This Evening through Tuesday)
Issued at 303 PM CDT Mon Aug 24 2020

The longwave upper-level ridge axis over the Intermountain West
will slowly shift eastward toward the Plains over the next 36
hours, leading to the well-advertised above average temperatures
and abundant sunshine. Current Heat Advisories will end this
evening, but Heat Index values again approach 100 on Tuesday
afternoon, so additional headlines may be warranted if models
warm any further. Currently Tuesday looks to be a degree or two
warmer than today, but dew points will drop by about that much as
well, leading to slightly lower Heat Index values. The take-away
is that those outside will want to limit exertion and hydrate well
given the intense heat.

Upper atmospheric smoke has been creating an overall hazy feel to
the summery sunshine and this too will continue over the next couple
of days. So far this has only been a minor factor in reducing
daytime heating, and the forecast going forward continues to
discount any cooling due to decreasing incoming solar radiation.

.LONG TERM...(Tuesday Night through Monday)
Issued at 303 PM CDT Mon Aug 24 2020

The ridge will flatten slightly Wednesday as the jet stream migrates
southward from Canada. Temperatures will not change markedly;
however, cloud cover will become a bit more abundant as a shortwave
moves across North Dakota and brings some lift in the upper
atmosphere. Very little shower activity is expected with minimal
accumulations for those select locations that happen to receive
precipitation. Timing of the wave currently favors activity Wednesday
night into Thursday morning.

Thursday remains hot, although a half step cooler than Wednesday,
with upper 80s north of I-90 to mid 90s around Sioux City. Models
continue to show Thursday night into Friday as a more active period
thunderstorm-wise. The best forcing remains north and east of
Siouxland, but the southern periphery of the passing wave could
generate some activity across the region.

In the wake of Thursday night's weather system, a more seasonal air
mass will advect in from the north, with highs back firmly in the
80s. The weekend looks similar to Friday temperature-wise. Mid-
level theta-e advection associated with an elevated warm front could
cause another round of potential storms on Sunday, but confidence
remains very low for this portion of the forecast, and have stayed
with Chance PoPs for the time being.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1035 PM CDT Mon Aug 24 2020

Mid-lvl clouds are gradually moving away. For the rest of the
overnight hours, we'll have minor LLWS develop at the FSD and SUX
terminals. Otherwise anticipating VFR conditions in most areas.
There is some potential for MVFR or lower stratus to form along
the Buffalo Ridge into Tuesday morning. Also, some potential of
fog at Huron which could dip down below IFR levels at times around
daybreak. Confidence on location of fog along and north of Highway
14 is higher than areas further south.

VFR conditions will prevail for Tuesday, with an increasing
southerly wind during the afternoon. Gusts up to 25 knots will be
possible at times.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...VandenBoogart
LONG TERM...VandenBoogart
AVIATION...Dux
Hazardous weather outlook, Aug 24, 8:17 PM CST, 3 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
917 PM CDT Mon Aug 24 2020

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-260230-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
917 PM CDT Mon Aug 24 2020

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Potentially hazardous heat will continue through Thursday, with
highs in the mid to upper 90s.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Clay

When
August 25, 12:00 AM CST to August 31, 11:59 PM CST
Where
Clay forecast zone
Crop damage
$2.9 million
Reported by
Drought Monitor
Coordinates
43.083, -95.151 (the zone’s center; the record gives no point)

Moderate (D1) drought evolved to severe (D2) drought conditions by late month. Rainfall of less than 50 percent of normal along with above normal temperatures contributed to the worsening short-term agricultural drought. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Drought, Lyon

When
August 25, 12:00 AM CST to August 31, 11:59 PM CST
Where
Lyon forecast zone
Crop damage
$900,000
Reported by
Drought Monitor
Coordinates
43.381, -96.210 (the zone’s center; the record gives no point)

Moderate (D1) drought evolved to severe (D2) drought conditions by late month. Rainfall of less than 50 percent of normal along with above normal temperatures contributed to the worsening short-term agricultural drought. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2020Every state in 2020This day in weather historyWarnings in Iowa, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 914900, 914901.